Topamax Vs. Zonegran. Side Effects? Is It Strange That My Doctor Changed My Meds?

Question

Asked by Alisha

Topamax Vs. Zonegran. Side Effects? Is It Strange That My Doctor Changed My Meds?

Hi, I am 19 yrs old and have been suffering from migraines for 12 years. I finally went to a neurologist this year and he perscribed Topamax. It was working but he slowly bumped up the mg of the Topamax to suite my needs. When I reached 100mg the meds were working really well I was having only 1-3 migraines per week, compared to having them about everyday before I started medication. My neurologist still wanted me to have less migraines, so I figured he would increase my medication again. But instead he took me off Topamax because he was afraid I would experience memory loss and didnt want it to interfere with my school work since I am in college. Even though I had not had any side effects with Topamax except weight loss.

He then prescribes Zonegran 100mg and within a week to increase it to 200mg. I have been taking the Zonegran for 2 1/2 weeks and I am constantly feeling fatigued, even if I get plenty of sleep. I am also having concentration issues with my school work and studying, it has become difficult for me to focus on it. Are these normal side effects for Zonegran?

I do not like the side effects I am having with Zonegran and want to switch back to Topamax. Is it weird for a neurologist to change your meds, although you aren't having any side effects?

Answer

Hi Alisha,

I'm not sure why your doctor switched your medication if you weren't experiencing any unwanted side effects and seeing a reduction in your Migraine frequency and severity. Typically doses betweeon 100 and 200 mgs seem to get the best results and you were not near 200 mgs. yet so I'm not sure why he switched to Zonegran instead of increasing Topamax. Let me give you some general information on Topamax first, then you can look at the dosing schedule; Topamax and Dosing and Tapering for Topamax. Feel free to print these out and discuss them with your doctor.

You may want to call your doctor, tell him how you feel and discuss going back on Topamax, especailly since you are experiencing unwanted side effects on Zonegran. One word about side effects though, it can take up to three months to see a reduction in our Migraine frequency and severity as our body adjusts to new medication.

Good luck and let me know how you make out, OK?

Nancy

Answered by Nancy Harris Bonk